Why does celexa (citalopram) make my sex drive low?

Serotonin receptors. Several proposed mechanisms exist for decreased libido due to ssri use including celexa (citalopram). They mainly deal with alterations in neurotransmitter and hormone levels. The main one involves stimulation of 5ht2 and 5ht3 serotonin receptors in the brain. High prolactin levels could also be involved. Inhibition of the enzyme which makes nitric oxide, a vasodilator has also been proposed.
SSRI effect. All ssri can lower sex drive and cause delayed orgasm. The reason is unknown, but i think it might have to do with causing general contentness and making people care less (good for overreacting, but not always good for motivation). Increasing norepi can help counter act. This can be done by adding wellbutrin or switching to a dual acting med like Cymbalta (duloxetine) or just lowering dose.

Related Questions

Can going off celexa (citalopram) make your sex drive increase to a better level?

If it affected you. Not everyone taking Celexa (citalopram) suffers decrease in sex drive or delayed ejaculation etc...So, if it did not decrease your drive taking it, then going off it will not increase it. If you have concern, consult your doc.. Good luck. Read more...

Why did celexa (citalopram) kill my sex drive? Is this normal?

SSRI and sex drive. One of the well-known side effects of all ssri drugs, including citalopram (celexa) is decreasing libido, decreasing erectile function, and increasing the time before orgasm is achieved. These effects do not occur in all patients taking the drug, but they are common and well-known. If this is a large concern, talk to your doctor about other antidepressant options and side-effect profiling. Read more...

6 months of celexa (citalopram) and still loss of sex drive and weak erections. Normal BP and sugar levels sleeping well any answers please?

Talk w treating doc. These may be side effects of your medication. If this is the case there are ways to treat it or switch medication. Of course attention has to be paid to the reason that you went on the medication in the first place. This calls for a discussion with the treating doctor. Read more...

I'm taking citalopram and I lost my sex drive. Is it gone forever?

No. Not uncommon with this medication. Talk to your doctor about changing your treatment options Your sex drive should return after you are off the meds . Read more...

Can citalopram increase your sex drive if you had no sex drive before starting taking it?

Celexa (citalopram) libido. It's very unlikely that taking Celexa (citalopram) would increase sex drive. In fact it you'll likely to the opposite. The class of drug that Celexa (citalopram) is part of usually causes a decline in libido which is more of an issue with higher dosages. Read more...
If your libido. is reduced because you are depressed, then adequately treating the depression is likely to help improve your sex drive. This does not mean that increased libido is a medication side effect. Read more...

Is it normal while taking citalopram 20 mg to have no sex drive or should l be alarmed?

Common. Citalopram and escitalopram are notorious i suppose for reducing sex drive. Although all selective serotonin reuptake inhibitors can do this it is thought that citalopram and escitalopram can produce this side effect more consistently than most medications although not every patient encounters this side effect to an intolerable degree. Talk with your prescribing md for more information! Read more...
Yes. Unfortunately this is all too frequent a side effect from many of antidepressants. Although it usually presents as an inability to orgasm, it can present with a decreased libido. I would discuss with your ob/gyn whether or not hormonal tests should also be one run. Best wishes. Read more...